Saturday, October 19, 2019
Stay connected with us

Home > Physical Wellness

Statins May Raise Risk of Cataracts

Update Date: Sep 24, 2013 09:22 AM EDT
Close

Use of statins is linked to a higher risk for developing cataracts, a new research suggests. Statins are the class of drugs that are taken by millions of American those who have high cholesterol.

For the research, risk for developing cataracts between closely-matched statin users and non-users were compared. From a military healthcare database, total of 46,000 patients met their study criteria.

Researchers found people taking statins were about 27 percent more likely to have cataracts than those not taking them. The previous studies on statins have previously found conflicting results, the researchers said.

The US Centers for Disease Control and Prevention has identified cataracts as the leading cause of vision loss in the US.

According to a Harvard Medical School report in 2011, about 32 million Americans take satin. Examples of statins include Lipitor, Crestor and Zocor.

“In conclusion, this study found statin use to be associated with an increased risk for cataract,” wrote the researchers which is led by Dr. Jessica Leuschen of the San Antonio Military Medical Center. “Efforts to curtail preventable causes of cataracts entail further studies.”

“While a direct link between statins and cataracts is not yet proven, what is important to remember is that statins are a highly effective treatment to lower cholesterol and help reduce risk of cardiovascular disease,” according to the NHS. "Cataracts are usually treatable and are not fatal. The same may not be the case for a heart attack or stroke.

The findings of the report were published online in JAMA Ophthalmology.

See Now: What Republicans Don't Want You To Know About Obamacare

Get the Most Popular Stories in a Weekly Newsletter
© 2017 Counsel & Heal All rights reserved. Do not reproduce without permission.

Join the Conversation